Quote from kta:OMG! So I went to the derm yesterday, and she gave me two options. Either Estrostep, along with Retin-A and Benzaclin or ACCUTANE! Finally, after 3 years of doctors telling me that they wanted to try something else first! But I'm going to have to wait a little bit, because for some reason, she wants me to start accutane on the second day of my period. Anyone know why? Oh, and my mom also wants to talk to my pediatrician before she lets me take accutane. He's a friend of hers and he's been my doctor FOREVER, so she really trusts him. So anyways, I'm very excited because I'm finally going to have clear skin! I have been waiting so long for this. And I have a few questions for you guys.
Good Luck! I know how excited and anxious you must feel!! I took a 6 month course of Accutane, so I will try to answer your questions...
Quote from kta:
1) Why does my derm want me to start accutane on the second day of my period?
I think they do this for 2 reasons - first to ensure that you are not pregnant, and that the monthly pregnancy test result will accurately coincide with your cycle. Secondly, my derm (who is a woman too) felt that it helped redce the possibilty of a major initial breakout around that time of the month. Personally, I think she was right!
Quote from kta:
2) How long until my acne starts clearing up while I'm on accutane?
3) How long until the oil reduces?
It really varies from person to person... I was very lucky, even though I had horrible, painful cystic acne, mine started to improve by the end of the first month. I have read that for some people it was much later though.
Quote from kta:4) What are some good products to use while I'm on accutane? (like face washes, lotions, lip balms, etc.)
I would suggest using gentle products on Accutane. I used Obagi gentle foaming cleanser and Cetephil mousterizer. I never got really dry or peely though, if you do you may need some more intense mousterizer.
Quote from kta:5) What are the major side effects?
Your Doctor will provide you with a big handbook that will explain all of the minor and major side effects... Read it. Personally, I had NO side effects whatsoever. I know there are a lot of Accutane horror stories out there, so I count myself very lucky! I also have several friends and family members who have done a course of Accutane, and had no problems. You will be warned ahead of time of the possible side effects, and your doctor should monitor you closely with monthly exams and bloodtests, so unless you start to fel like something is wrong, dont worry too much! ;)
Quote from kta:6) Will there be a really bad initial break out?
Some people get one, others do not. It is hard to say. My Doctor started me out on a lower dose and then raised it after the first month. She said that has helped most of her patients avoid an initail breakout. For me it worked! I never had a major breakout, but noticed a lot of improvement by the end of the second month.
Quote from kta:7) Will my acne come back after I'm done with accutane??
Well, that too, is a tough one! For some people it doesn't come back but for many it does. I have heard that it usually is not as severe though, and often treatments that were inneffective prior to Accutane will work a lot better. My Doctor said she thinks that duratoin of acne prior to treatment and the patients age on Accutane as well as the total dosage recieved play a big role in whether it comes back. She said she sees less relapse in Adult patients who had acne in thier teens, but had more sever adult acne (like me). She actually extended my course from 5 to 6 months to hopefully avoid a replase.
I am actaully having a little breakout right now, but I think it is due to switching BC pills, and the change of seasons. The random ones I get now are tiny and heal up within a day or 2, nothing like the painful lingering cysts that I used to get anyway! I my acne were to return to the way it was before, I would take a second course with no debate! I had no problems on it, and I have been very happy with the results!!
Good luck! :wave: